Reply To: Gout for 30 years getting worse

Stopping Gout Together Forums Help My Gout! The Gout Forum Gout for 30 years getting worse Reply To: Gout for 30 years getting worse

#5773
nobody
Participant


Yes, allopurinol inhibits production and does not eliminate existing uric acid. If you take enough allopurinol (it’s not clear that you do), it’s only old deposits which can give you trouble.
People who have had gout and high uric acid for many years often have a great variety of deposits.

My understanding, partly based on guesswork and therefore highly suspect, is that taking enough allopurinol to radically alter the amount of uric acid in your blood is likely to make many previously stable deposits unstable. In some cases, they’re going to be inherently unstable and in others physical activity or accidents are required for the instability to become apparent.
In addition, when your immune system starts to get worked up about uric acid but doesn’t find obvious targets, it’s going to notice deposits which would otherwise would have remained under the radar. Taking allopurinol is likely to create situations in which unstable deposits excite the immune system but are dissolved into the blood before the immune system’s excitement is exhausted, effectively setting it on a search-and-destroy mission.
The larger and least stable deposits are likely to be in the foot rather than in the hand. It seems it’s not uncommon to get gout-like symptoms in ridiculous places after radically lowering uric acid. Hands don’t rate as ridiculous as they are a fairly commonly affected area. I got hand symptoms after changing my diet which only resulted in a relatively small decrease in uric acid.

7-10 days is too long. You can have even longer attacks without treatment but in my opinion, long-lasting attacks a sign of inadequate treatment. And if you can tolderate aggressive pharamaceutical treatment, you might be able to reduce your attack duration to hours instead of days.
Have you discussed colchine or corticosteroids with your doctor yet? That might spare you trouble and reduce your need for large doses of Ibuprofen which can cause nasty side-effects if you use it for too long.